MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MC2-5070S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that a revision procedure was performed as the contralateral side rod was no longer lengthening.Upon removal of the left rod it was noted that the two ends of the rod were moving independently.Additionally, it was reported that during the procedure the surgeon applied a lot of torque to the rod which may have resulted in a segment of the rod breaking off, therefore, the two ends had to be removed separately.
 
Additional Manufacturer Narrative
Device evaluation: the rod was returned to nuvasive for evaluation.Visual inspection was performed and revealed a crack on the housing body.The device was received in two pieces, therefore, functional testing was unable to be performed.The distraction rod was separated from the housing body and the threaded cap was mounted on the distraction rod.A portion of the lead screw was threaded flush to the end of the distraction rod and was unthreaded without issue from the distraction rod/tapered distraction nut.The distraction rod appeared to have reached near the maximum length based on the 8mm long portion of the lead screw removed from the distraction rod.The distraction distance would provide a greater moment arm (force) on the threaded cap, however, the order of what occurred is unknown and no clinical x-rays were provided.The fractured housing body and the fractured lead screw may have allowed the threaded cap and distraction rod to separate as a unit without the end cap unthreading.The rod may have separated because the threaded cap disengaged and the lead screw broke.The break may have been result of force placed on the rod during the removal procedure according to the provided information, however, the exact cause is unknown.A corrective and preventive action (capa) was implemented which addressed the unthreading and potential separation of the threaded cap from the housing body.The device was built prior to the implementation of the capa.Device record review: a review of the device history records (dhr) confirmed the device met all quality inspections and specifications prior to release.
 
Event or Problem Description
No additional information has been provided.

Brand Name
MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key16898066
Report Number3006179046-2023-00196
Device Sequence Number14843260
Product Code PGN
UDI-Device Identifier00887517834027
UDI-Public887517834027
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5070S
Device Lot Number9090608AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer09/14/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age12 YR
Patient SexMale